Incidence and patterns of hemolytic anemia in acute dapsone overdose

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Hemolytic anemia is one of the complications related to the chronic consumption of dapsone. However, in acute dapsone overdose, there have been few case reports regarding hemolytic anemia. Herein, we reported the prevalence and patterns of hemolytic anemia in acute dapsone overdose, and compared clinical features including mortality in the non-hemolytic anemia and the hemolytic anemia groups.

Methods:

We conducted a retrospective review of 43 consecutive acute dapsone overdose cases that were diagnosed and treated at the emergency department of the Wonju Severance Christian Hospital between January 2006 and January 2014.

Results:

There were 13 male patients (30.2%) and the ages of all patients ranged from 18 to 93 years with a median of 67 years. The ingested dose varied from a minimum of two 100-mg tablet to a maximum of twenty five 100-mg tablets. All patients had methemoglobinemia irrespective of the presence of hemolytic anemia. Among 43 patients, 30 patients (69.8%) were shown to have hemolytic anemia and hemolytic anemia developed the day after admission and persisted for more than 6 days after admission. Even though mortality rate was not significantly higher in the hemolytic anemia group, the hemolytic anemia group had significantly longer total admission and intensive care unit admission stays than the non-hemolytic group.

Conclusions:

A significant proportion of the patients with acute dapsone overdose is associated with occurrence of hemolytic anemia. Hemolytic anemia may be developed the day after admission and persisted for more than 6 days after admission. Therefore, monitoring of serum hemoglobin level is necessary.

Related Topics

    loading  Loading Related Articles